Rough shift!

  1. It started off with a rapid response and a pt who's HR was >150 without any untoward signs of anything - afebrile, BP was ok, pulse ox was 98% on 3L. Finally got her shipped off to tele and tried to play catch up.

    This morning I'm giving report and one of our techs says "come to x room, the pt doesn't look good". Both of us run in there and now she's been kind of catatonic and non-verbal, non-responsive for me every shift I've had her. Today she's got petechia around her cheeks and forehead and she's got noticible facial droop on the left side. The nurse I'm reporting to says "omg I wonder if she had a stroke". Immediately I feel horrible. I helped to wash her up at about 5am and she didn't look like this at all, so something went wrong between 5 and 7am. She starts calling around to doctors and I'm getting vitals all of which were ok.

    Then the roomate - i was drawing blood from her PICC and she just seemed out of it. She asks me what meds I gave her over night and I explaied I gave 2 doses of 1mg Dilaudid IV - once at 11pm and once at 4:30 - she gets it q3. After the first dose she didn't seem out of it at all and both times she told me she was in pain (She's got a fractured right leg and fractured shoulder, so why wouldn't she have pain!) I noticed in the MAR that previous shifts have given it several times. The clinical coordinator (read: charge nurse) goes in and decides to reverse the dilaudid, calls the house dr and gets narcan. Sure enough after that she perks up.

    I'm still new to being on my own - well about a month to 6 weeks. I've given dilaudid several times and sometimes in elderly people I've seen it cause a CMS where it build up in their system and sometimes I've given it and it barely touches their pain. This was my first night with the 2nd pt.

    I just feel like it's all my fault somehow and am feeling really guilty and I'm not sure why. I guess because I like to have smooth-sailing shifts and so far I have to where nothing has really gone wrong. I'm very hard on myself and I just want to do well.

    What would you guys have done and will things like this get easier with more years of experience?
    •  
  2. 6 Comments

  3. by   BULLYDAWGRN
    Glod bless you. It looks like you did what you could've done...
  4. by   oMerMero
    It sounds like you had a very busy and stressful shift! Having a rapid response at the beginning of your shift is difficult, but the right thing was done by transferring the patient to tele. Don't feel guilty about the patient with the new facial droop--there was nothing you could have done to prevent it, and it does not sound like you neglected the patient and completely missed something new with her...if you have more than one patient, there is no way you can sit at the bedside and watch for a new facial droop on all your patients. Be thankful for the tech realizing something was different with the patient and notifiying you. As far as the patient with the Dilaudid doses goes...take that as a learning experience. From what you explained about the situation, I am not so sure Narcan was really called for with the patient. If her vitals (BP, resps, O2 sats) were ok, I personally would have let her sleep off the Diluadid. The patient was probably feeling really loopy from the drug and not liking that effect. But for future situations, know that Dilaudid is a very powerful drug, and 1mg is ALOT, especially in a patient who does not have a long history of narcotic use. With Dilaudid doses, I usually start with 0.2-0.4 mg and go up by 0.2mg if the pain is still there.

    Congratulations on completing your first very hectic shift! Shifts like this will happen, and there is nothing to feel guilty about. With more experience (and more shifts like this), you won't feel as guilty as you do. At first it is hard to deal with the shifts where everything is not going "as it should." But, you are a nurse, and it is nights like this that you have the education and training for. Keep up the good work!
  5. by   canoehead
    It sounds like you did exactly what an experienced nurse would have done. Your patients will get better or worse, and most of the time we are just witnesses in a way. Both patients were very well assessed
  6. by   NJNursing
    Thanks guys. When I showed up last night the lady with the facial droop was dc'd home to her daughter with VNA. The day shift said that she perked up later and we think that she's just had some rough aspiration issues and perhaps she just had a rough night the other night and she was more worse for the wear in the AM.

    The other lady with the dilaudid - well I didn't give her any last night and she was no worse, no better than the night before that.

    Dilaudid is one of my pet peeves at our unit. I swear we're the dilaudid capital in the area. At any given time at least 1/4 of the floor is on dilaudid and 1mg q 4 or even 2mg q 3 is not unheard of. We've got a quad with terrible wounds on 4mg q 2. We once had a patient who was on 6mg q 3. Last night I got my first patient who was on 0.5mg q 1, but she's got extensive CA and was in with several rib fraxtures, but what doctor thinks that with an 8:1 patient:nurse ratio that we're going to be able to give ANY med q 1 hr. Sheesh.
  7. by   RNsRWe
    Hi, NJ! Was just thinking about you!

    As you know I've been doing m/s since September, and it's been a rocky ride. On my very best nights, I have a reasonable patient load and feel like I gave adequate care. I can't honestly say I ever feel like I gave every patient great care, because there just isn't enough time for it even on the best of nights in the best of circumstances. At least, not the kind of care I'd LIKE to give. But that's different than not giving good care, so....I console myself with that. I read posts from people who seem to relish making newbies who barely manage the patient load feel bad about not giving backrubs to everyone (imagine!). But then I get a reality check and remember that my patients were better off having HAD me that night than NOT having had me, so....again, I put things into perspective.

    Like I said, my best nights are pretty darned good. But my worst nights I have nine patients (have had ten, that's another story) where everyone was getting blood, CBIs, leaky chest tubes, turn and position, demented, incontinent, telemetry worries, fresh post-op, and on top of frequent IV atx and other meds had dilaudid or morphine ranging from q1 to q4, in quantities you think would kill a cow sometimes (but not our frequent flyers!). Dilaudid 2mg q2 is a common song here, as is morphine 4-6mg q4, with both being supplemented with percoset or vicodin. We just LOOOVEE our drugs!

    You figure there are shifts you just manage to get by, and hope to heck you don't have serious complications arise before you go home.

    I remember in school, thinking that balancing the needs of four patients was nearly impossible, but we had to pull it off. And that was doing less for them than we are (as RNs) now responsible for. Couldn't imagine surviving a 12 hour shift with that many. Now I do twice that!

    I find with med-surg you will have some days you feel good about being a nurse. And some days you will wonder what the heck you let yourself in for. Days you think "hey, I think I'm pretty good at this". And days you wonder why they gave you a license. I think all of that's pretty normal, based on my "therapy sessions" at allnurses.com
  8. by   jill48
    From everything you stated in your post, you did nothing wrong and missed no obvious signs of distress. Just a case of bad luck, don't let it get to you. Keep up the good work.

close